Printer Friendly

Alternative therapies can cause serious problems. (Cardiovascular Effects, Drug Interactions).

SAN FRANCISCO -- Certain complementary and alternative therapies can cause adverse cardiovascular effects and drug interactions, according to presentations made at the annual meeting of the American Academy of Pediatrics.

"Don't underestimate the magnitude of complementary and alternative medicine use in your patients," said Dr. Michael Artman. "Probably one in five patients you see will be taking something."

Well-conducted studies in children are lacking, but anecdotal evidence suggests that patients wit chronic conditions are most likely to use nontraditional therapies.

There is a common perception that physicians automatically dismiss nontraditional therapy, said Dr. Artman, director of pediatric cardiology at New York University New York. Patients and parents are more likely to divulge complementary or alternative therapy use when asked openminded, nonjudgmental questions. "You can't be the almighty pediatrician who knows everything--they know you're part of the medical establishment."

A discussion on complementary therapy can be an opportunity to do some "myth busting," explained Dr. Alan D. Woolf, director of the clinical toxicology program at Children's Hospital Boston. Patients and parents, for example, may believe that a "natural" remedy is safe, or safer than, pharmaceutical treatment.

"Beware of parents with fixed belief systems who may not be open to a dialogue," he added. 'As pediatricians, it is our responsibility to focus on the safety of the child."

Complementary therapies wit potential for cardiovascular effects include:

* Ephedra. The sympatomimetic activity of the Chinese herbal extract ma-huang, whose primary ingredient is ephedra, increases heart rate and blood pressure. Mahuang is among the ephedrine analogs promoted for asthma treatment, weight loss, and as an energy booster. The mix of alkaloids in the preparations varies by lot and manufacturer, a lack of standardization that is common among herbal remedies, Dr. Artman noted.

The Food and Drug Administration's MedWatch system receives reports of adverse events associated with alternative therapies. Of 140 adverse events reported between June 1997 and March 1999 that were believed to be associated with ephedra, researchers found tat 62% were "definitely, probably, or possibly" related to ephedra use (N. Bngl. J. Med. 343[25]:1833-38, 2000). Reported adverse effects included 10 reports of stroke, 7 seizures, 13 cases of permanent disability, and 10 deaths.

"You should proactively counsel [patients with] asthma or tachycardia about taking alternative products," Dr. Artman advised.

* Garlic. A 4-year-old girl experienced excessive postoperative bleeding after elective surgery to repair a ventricular septal defect. It turns out her parents were giving her garlic supplements to protect against a family history of heart disease. "The parents figured it was harmless."

Health food stores are replete with garlic supplements offering a reduction in serum cholesterol and atherosclerotic plaque formation. However, the allicin in garlic can have clinically significant effects on platelet aggregation. Dr. Artman advised including garlic use in any hematologic work-up.

* Aconite. This agent causes sodium channels to depolarize and remain open, which gives it some antiinflammatory and analgesic properties. It also is an ingredient in some over-the-counter sleep aids.

A 16-month-old boy presented to the pediatric intensive care unit with vomiting, hypotension, muscle weakness, and ventricular tachycardia. Two siblings who were tired of hearing the infant cry at night gave him a sleep aid containing aconite.

* Licorice. Promoted as expectorant and digestive aid, licorice is a potent inhibitor of an enzyme in corticosteroid metabolism, so a pseudohyperaldosteronism can result after 4 or more weeks of use. Detection can be challenging, Dr. Artman noted. "Pseudohyperaldosteronism is not something you're thinking about in your day-to-day practice."

An 8-year-old girl presented with moderate right ventricular dysfunction, complaining of palpitations and a nervous stomach. She was being treated with stable doses of furosemide and digoxin for a chronic heart condition.

"It turned out her grandmother had been giving her licorice," Dr. Artman explained. Her condition resolved after the grandmother stopped.

"When you see hypertension in an adolescent, you should ask: Is this from chronic ingestion of licorice?" he advised.

* St. Jobn's wort. A 16-year-old male with a history of idiopathic dilated cardiomyopathy and severe congestive heart failure presented 6 months after a successful cardiac transplant with acute rejection.

He reported feeling depressed for about 3 weeks. "He was taking St. John's wort for his depression," Dr. Artman explained, which interacted at the cytochrome P450 system and caused his serum cyclosporine levels to decrease by 50%.

St. John's wort is also known to interact with digoxin. For example, a 14-year-old female with history of acute viral myocarditis and poor ventricular function was taking digoxin, furosemide, and lisinopril. She had been taking St. John's wort for 3 months without a problem, but stopped 3 weeks before presentation and began to experience palpitations and anorexia. This was an opposite-type case," Dr. Artman said. "She stopped the St. John's wort, and the clearance of digoxin decreased to the point where she was experiencing digoxin toxicity."

Dr. Artman emphasized the importance of documenting discussions about alternative therapies in the patient record. "We just don't have the data in kids. We have to be alert to adverse effects and interactions from these herbal preparations."

When faced with an herbal remedy with multiple ingredients, Dr. Woolf suggested calling a local poison control center for guidance. There is a new national number for information and referrals to local centers: 800-222-1222.

Web Sites Give Alternative Info.

Dr. Art man suggested the following Web sites for more information on alternative therapies:

* vm.cfsan.fda.gov--This is the Food and Drug Administration's Center for Food Safety and Nutrition, which is a good place for reporting adverse events.

* nccam.nih.gov--This site has good clinical trial information, but is not particularly user friendly for looking up herbs in Dr. Artman's opinion.

* www.herbmed.org--This Web site has information on most of the common herbs and a good overview of safety and efficacy

* www.consumerlab.com--This is one of the best Web sites on alternative therapies, according to Dr. Artman. The annual online subscription is $15.95.

* www.naturaldatabase.com--This Web site has everything, but an online subscription is more expensive at $92 per year.
COPYRIGHT 2002 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2002 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Author:McNamara, Damian
Publication:Pediatric News
Geographic Code:1USA
Date:Feb 1, 2002
Words:997
Previous Article:Beware potentially fatal skin reactions to lamictal. (One in 100 Children React to Antiepileptic).
Next Article:Recurrence of vulvar lichen sclerosus common. (Premenarchal Girls).
Topics:

Terms of use | Privacy policy | Copyright © 2021 Farlex, Inc. | Feedback | For webmasters |